Alert archive / Colorado / Tornado Warnings in 1999

Tornado Warning 48, NWS Denver/Boulder, CO

August 10, 1999Weld County, Colorado

NWS Denver/Boulder, CO issued this tornado warning at Aug 10, 1999, 4:46 PM MDT for Weld County, Colorado. It was in force for 29 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Aug 10, 1999, 4:46 PM MDT (22:46 UTC)
Expired
Aug 10, 1999, 5:15 PM MDT
In force
29 min
Issued by
NWS Denver/Boulder, CO
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Weld County, CO

What was reported inside it

TimeReportWhereRemark
Aug 10, 4:55 PM MDTTornado F1Platteville, COA small tornado touched down, downing some power lines as well a tree, which fell onto a house.
Aug 10, 4:55 PM MDTTornado F1Platteville, COSee the narrative below.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 10.8 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 1999-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 1999-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-243 J/kg
Mixed-layer LCL
2041 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KDEN 102248 RRA
TORDEN
COC123-102315-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE DENVER CO
446 PM MDT TUE AUG 10 1999

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHWESTERN WELD COUNTY IN NORTHEAST COLORADO

* UNTIL 515 PM MDT

* AT 446 PM MDT...THE PUBLIC REPORTED A TORNADO 2 MILES NORTH OF BRIGHTON
...OR ABOUT 25 MILES NORTH OF DENVER...MOVING NORTHEAST AT 25 MPH.

* WIND GUSTS TO 80 MPH WERE REPORTED 2 MILES NORTHEAST OF BRIGHTON.
 
LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...RIVERSIDE
RESERVOIR...PLATTEVILLE...MILTON RESERVOIR...MILLIKEN...MEAD...
HUDSON...GILCREST...FREDERICK...FORT LUPTON...FIRESTONE AND DACONO

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER ~YOUR HEAD WITH YOUR HANDS.

LAT...LON 4000 10503 4001 10468 4037 10418 4032 10502

RJK

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this tornado warning went out at Aug 10, 2:40 PM MDT, 2 hours 6 minutes earlier.

Area forecast discussion, Aug 10, 2:40 PM MDT, 2 hours 6 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER COLORADO
240 PM MDT TUE AUG 10 1999

...SUMMER MONSOON ENDS...

BOTH THE NGM AND THE AVIATION MDLS ADVECT A PLUME OF MUCH DRIER AIR
FROM THE DESERT SW ACRS THE CNTRL RCKYS ON WED NGT AND THU BRINGING
AN END TO THE CURRENT MONSOONAL REGIME.  HWVR...MONSOONAL MSTR WILL
AID IN GUD TSTM DVLPMNT TNGT ACRS THE AREA AND MAY PRODUCE LCLY HVY
RAIN DUE TO HI PRECIPITIBLE WATER IN SPITE OF GUD WNDS ALF.  AS THE
SFC TROF MOVES EAST OF THE LEE OF THE MTNS ON WED DWNSLOPE FLO WILL
REDUCE THE THREAT OF TSTMS OVER THE NERN PLAINS....BUT SUM RESIDUAL
MONSOONAL MSTR WILL RMN OVER THE MTNS.  THE STRONGEST DYNAMICS WITH
THE UPR TROF PASSAGE ON WED NGT WILL RMN WELL N OF AREA.  DRIER AIR
WILL MOVE OVR THE AREA ON WED NGT AND THU BHND THE PAC CDFNT. TEMPS
WILL RMN WARM OVR THE PLAINS ON WED WITH ONLY SUM MINOR COOLING ALF
ON THU.  WILL MAKE ONLY SMALL ADJUSTMNTS TO MOS TEMP GUIDANCE ATTM.

IN XTNDD PRD...NEW MRF RE-BUILDS UPR RDG OVR CNTRL RCKYS BUT RDG IS
FLATTEND BY A COUPLE OF SHT WVS MOVG ACRS NRN RCKYS ON FRI AND SAT.
THIS WILL BRING MORE WLY FLOW ACRS AREA AND KEEP TROPICAL STREAM OF
MONSOONAL MSTR CUTOFF.  MRF SHWS NO PCPN OVR AREA AND WILL BUY INTO
THAT SCENARIO FOR NOW...EVEN THO ORIENTATION OF UPR RDG LATE IN PRD
CUD ALLOW SUM MONSOONAL MSTR TO BECOM ENTRAINED IN CIRCULATION ALF.
DUE TO DRYING OF AMS OVR AREA WILL UP MAX TEMPS INTO LO TO MID 90S.

GARD...WFO BOULDER

.DEN...NONE.

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 1:29 PM MDTSevere Thunderstorm WarningBOULogan, Morgan, Washington46 min
Aug 10, 2:19 PM MDTFlash Flood WarningBOUClear Creek, Gilpin86 min
Aug 10, 2:43 PM MDTSevere Thunderstorm WarningBOUPhillips37 min
Aug 10, 2:50 PM MDTSevere Thunderstorm WarningBOUWashington25 min
Aug 10, 3:17 PM MDTFlash Flood WarningBOULogan, Morgan3 hr
Aug 10, 3:20 PM MDTSevere Thunderstorm WarningBOUAdams, Arapahoe, Denver25 min
Aug 10, 3:25 PM MDTFlash Flood WarningBOULogan35 min
Aug 10, 3:25 PM MDTSevere Thunderstorm WarningBOULogan35 min
Aug 10, 3:47 PM MDTSevere Thunderstorm WarningBOUAdams, Denver43 min
Aug 10, 4:34 PM MDTFlash Flood WarningBOULogan, Morgan, Washington3 hr
Aug 10, 4:52 PM MDTSevere Thunderstorm WarningBOUPhillips38 min
Aug 10, 5:15 PM MDTTornado WarningBOUWeld45 min
Aug 10, 5:31 PM MDTSevere Thunderstorm WarningBOUMorgan44 min

Nearby

Tornado Warnings in Colorado, 1999Every tornado warning in 1999Tornadoes in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.